North Carolina, 2003

Winter Storm in North Carolina, February 26 to 27, 2003

February 26 to 27, 2003 · NWS RNK · 5 events in 5 counties and zones

Snow and ice developed during the afternoon of the 26th and became mainly freezing rain later at night and during the 27th. Ice accretions ranged from a 1/4 to 1/2 inch in the foothills to as much as 1 1/2 inches in Caswell County.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Snow and ice developed during the afternoon of the 26th and became mainly freezing rain later at night and during the 27th. Ice accretions ranged from a 1/4 to 1/2 inch in the foothills to as much as 1 1/2 inches in Caswell County. Numerous trees and power lines were downed with a large percentage of the population without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 26, 3:30 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Feb 26, 3:30 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
330 PM EST WED FEB 26 2003

WINTER STORM WARNING ALREADY POSTED FOR MOST OF FA TONIGHT INTO
THURSDAY. A SERIES OF LOW PRESSURE SYSTEMS WILL DEVELOP AND TRACK
NORTHEAST FROM THE GULF COAST STATES WILL RESULT IN A WINTERY
MIXTURE ACROSS OUR REGION THROUGH THURSDAY. FORECASTING QPF AND
SURGE OF WARM AIR INTO CWA IS QUITE A CHALLENGE THIS AFTERNOON.
LOTS OF COORDINATION VIA PHONE CALLS...CHATLINES...CONFERENCE CALLS
AND ISC GRIDS CLB.  GOOD FETCH OF MOISTURE COMBINED WITH STRONG UPPER
DIVERGENCE...LLVL CONFLUENT FLOW AND WAA RESULTING IN PLENTY OF
PCPN ACRS WESTERN PORTIONS OF FA WEST INTO THE OHIO VALLEY. LOOP OF
KFCX 88D SHOWED THE SLOW ADVANCE OF PCP THIS AFTERNOON. AFTER REVIEW
SOUNDINGS...THICKNESSES AND PROGD SOUNDING...TRIED TO PLACE
TRANSITION ZONE AS BEST AS POSSIBLE. LOWERED TEMPS AND DEWPOINTS FOR
TONIGHT...LEFT POPS AT CATEGORICAL. NUDGE THURSDAY HIGH TEMPS DOWN
AND ADVANCE WARM AIR A TAD FURTHER NORTH. ALSO RAISED POPS FOR
THURSDAY. ON FRIDAY...LOWERED TEMPS ESPECIALLY EAST OF THE
MOUNTAINS. EXTENDED POPS A LITTLE LONGER INTO SATURDAY NIGHT IN THE
WEST TO BLEND WITH ISC GROUP. MADE MINOR ADJUSTMENTS IN TEMPS ON
SUNDAY...LOWER MAX TEMPS ESPECIALLY IN THE NORTHWEST MOUNTAINS.
ADDED PCPN TO TUESDAY NIGHT...CHC OF RAIN AND SNOW TO MOUNTAINS AND
ADDED JUST RAIN EAST OF THE MOUNTAINS. ZONES WILL BE OUT BY 5 PM.
HAVE A GOOD NIGHT.

FCSTID =    7
PRELIM NUMBERS
ROA   26  32  30  41 / 100  70  70  30
LYH   26  32  30  41 / 100  70  70  30
DAN   28  33  30  45 / 100  70  70  30
BLF   27  31  28  39 / 100  70  70  30
LWB   23  29  25  36 /  90  70  70  30
BCB   27  31  28  39 / 100  70  70  30
TNB   29  32  30  41 / 100  70  70  30

.RNK...

NC...WINTER STORM WARNING TONIGHT THROUGH THURSDAY FOR ZONES
NCZ001>006...NCZ018>020.

VA...WINTER STORM WARNING TONIGHT THROUGH THURSDAY FOR ZONES
VAZ007-009>020-022>024-032>035-043>047-058-059.

WV...WINTER STORM WARNING TONIGHT THROUGH THURSDAY FOR ZONES
WVZ042>045.
Hazardous weather outlook, Feb 26, 5:30 PM EST, 2 hours 30 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-271100-

HAZARDOUS WEATHER OUTLOOK...UPDATED.
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 PM EST WED FEB 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE AND TWO...TONIGHT AND THURSDAY

WINTER STORM WARNING ARE IN EFFECT FOR SOUTHEAST WEST VIRGINIA...
SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA FOR TONIGHT
AND THURSDAY. WINTERY MIXTURE OF SNOW...SLEET AND FREEZING RAIN WILL
ADVANCE EAST ACROSS THE ENTIRE REGION TONIGHT AND THURSDAY.
SNOW AND SLEET ACCUMULATIONS OF 3 TO 7 INCHES ARE POSSIBLE ACROSS
NORTHERN PORTIONS. WHILE IN SOUTHERN PORTIONS...ICE ACCRETIONS OF 1/4
TO 1/2 INCH WILL LIKELY OCCUR. REFER TO WSW...AND SPS FOR LATEST
DETAILS.

.DAYS THREE THROUGH SEVEN...

MORE WINTER PRECIPITATION IS EXPECTED THURSDAY NIGHT THROUGH
FRIDAY MORNING.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW AND SLEET AMOUNTS...AS WELL AS FREEZING RAIN
ACCRETION WOULD BE WELCOMED.

In the hours before

Special weather statement, Feb 26, 4:00 PM EST, 4 hours before
NCZ003>006-VAZ015>017-032-033-043-044-058-059-262300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EST WED FEB 26 2003

...HEAVY SNOW AND SLEET TO PERSIST THROUGH RUSH HOUR...

AN AXIS OF HEAVY SNOW...MIXED WITH SLEET WILL CONTINUE OVER THE
SOUTHERN VIRGINIA BLUE RIDGE COUNTIES...MAINLY JUST SOUTH OF
INTERSTATE 81 INTO EARLY THIS EVENING. LOCATIONS FROM GALAX EAST TO
FLOYD...AND ROCKY MOUNT CAN EXPECT THE HEAVIEST SNOWFALL...WITH
ANOTHER ONE TO AS MUCH AS THREE INCHES THROUGH 6:30 PM. CLOSER TO
THE VIRGINIA BORDER...THE PRECIPITATION WILL TAKE THE FORM OF SLEET
WITH SOME FREEZING RAIN MIXED IN. SLEET ACCUMULATIONS OF UP TO ONE
INCH MAY OCCUR ALONG WITH SOME GLAZING ESPECIALLY ON ELEVATED
SURFACES THROUGH SUNSET. OVER NORTHWEST NORTH CAROLINA...LIGHT TO
MODERATE FREEZING RAIN CAN BE EXPECTED TO PERSIST. ICE ACCUMULATIONS
OF AROUND ONE QUARTER OF AN INCH WILL OCCUR FROM ALONG INTERSTATE 77
EAST TO REIDSVILLE...AND YANCEYVILLE THROUGH EARLY EVENING.

MOTORISTS SHOULD BE ALERT FOR SNOW AND ICE COVERED ROADS DURING THE
EVENING RUSH HOUR. REMEMBER TO SLOW DOWN AND GIVE EXTRA TIME TO
REACH YOUR DESTINATION.

JH
Special weather statement, Feb 26, 6:05 PM EST, 1 hour 55 minutes before
NCZ003>006-VAZ032-043-044-058-059-270100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 PM EST WED FEB 26 2003

...ICY MIX TO CONTINUE THIS EVENING...

A MIX OF SLEET AND FREEZING RAIN WILL CONTINUE ALONG THE
VIRGINIA...NORTH CAROLINA BORDER COUNTIES THROUGH EARLY THIS
EVENING. LOCATIONS ACROSS SOUTHSIDE VIRGINIA CAN EXPECT MOSTLY
SLEET...WITH AN ADDITIONAL ONE HALF INCH OF ACCUMULATION LIKELY
THROUGH 8:00 PM. IN ADDITION...SOME POCKETS OF SNOW MAY MIX IN ALONG
WITH RUMBLES OF THUNDER...AS ISOLATED HEAVIER BANDS OF PRECIPITATION
MOVE SLOWLY EAST THROUGH THE REGION. IN NORTHWEST NORTH
CAROLINA...LOOK FOR MAINLY FREEZING RAIN...WITH AN ADDITIONAL ONE
QUARTER INCH OF ICE ON ELEVATED SURFACES EARLY THIS EVENING.

MOTORISTS SHOULD BE ALERT FOR ICE COVERED ROADWAYS...ESPECIALLY ON
BRIDGES AND OVERPASSES THIS EVENING. A WINTER STORM WARNING
CONTINUES FOR THE AREA THROUGH THURSDAY.

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Surry

When
February 26, 8:00 PM EST to February 27, 10:00 PM EST
Where
Surry forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.415, -80.687 (the zone’s center; the record gives no point)

Winter Storm, Caswell

When
February 26, 8:00 PM EST to February 27, 10:00 PM EST
Where
Caswell forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.393, -79.334 (the zone’s center; the record gives no point)

Winter Storm, Rockingham

When
February 26, 8:00 PM EST to February 27, 10:00 PM EST
Where
Rockingham forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.396, -79.775 (the zone’s center; the record gives no point)

Winter Storm, Stokes

When
February 26, 8:00 PM EST to February 27, 10:00 PM EST
Where
Stokes forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.402, -80.240 (the zone’s center; the record gives no point)

Winter Storm, Yadkin

When
February 26, 8:00 PM EST to February 27, 10:00 PM EST
Where
Yadkin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.161, -80.665 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344205, 5344206, 5344207, 5344208, 5344209.